Alert archive / Texas / Tornado Warnings in 2014

Tornado Warning 16, NWS Houston/Galveston, TX

October 6, 2014Matagorda County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Oct 6, 2014, 2:46 PM CDT for Matagorda County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2014, 2:46 PM CDT (19:46 UTC)
Expired
Oct 6, 2014, 3:15 PM CDT
In force
29 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

County Matagorda County, TX

The radar

The Houston radar (KHGX), 143 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 7.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2014-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2014-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2350 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

744 
WFUS54 KHGX 061946
TORHGX
TXC321-062015-
/O.NEW.KHGX.TO.W.0016.141006T1946Z-141006T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
246 PM CDT MON OCT 6 2014

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN MATAGORDA COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 315 PM CDT
    
* AT 245 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 7
  MILES SOUTHEAST OF PALACIOS...AND MOVING SOUTHWEST AT 15 MPH.

* THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHWESTERN MATAGORDA COUNTY BETWEEN COLLEGEPORT AND THE COAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE
HOME OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 2854 9617 2859 9620 2858 9623 2864 9623
      2873 9615 2868 9606 2864 9607 2862 9614
      2858 9619 2854 9616 2857 9608 2855 9608
      2849 9622
TIME...MOT...LOC 1945Z 032DEG 12KT 2867 9612 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Oct 6, 12:48 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Oct 6, 12:48 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1248 PM CDT MON OCT 6 2014

.AVIATION...
LINE OF STORMS QUICKLY PUSHING NOW THRU THE METRO AREA AND TOWARD
THE COAST. EXPECT 30-45KT GUSTS ALONG THE LEADING EDGE OF THE
LINE AND VERY HEAVY RAIN. LUCKILY THE CELLS WILL BE MOVING AND
SHOULDN'T CAUSE A PROLONGED IMPACT. EXPECT MAINLY QUIET VFR
CONDITIONS AN HOUR OR TWO AFTER LINE PASSES AND ATMOS GOES INTO
RECOVERY MODE. LIGHT WINDS AND WET GROUND SHOULD SET THE STAGE FOR
PATCHY FOG OVERNIGHT. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      86  71  90  72  90 /  60  10  10  10  20
HOUSTON (IAH)              84  71  89  72  89 /  70  10  20  20  30
GALVESTON (GLS)            83  77  85  77  85 /  70  10  20  20  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&
Hazardous weather outlook, Oct 6, 4:58 AM CDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
458 AM CDT MON OCT 6 2014

TXZ163-164-176>179-195>200-210>214-226-227-235>238-071000-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
458 AM CDT MON OCT 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

IT IS POSSIBLE A LINE OF SHOWERS AND THUNDERSTORMS OVER NORTH
TEXAS COULD PUSH INTO SOUTHEAST TEXAS LATER THIS MORNING AND EARLY
THIS AFTERNOON. THE STORMS COULD BECOME STRONG TO SEVERE AS
MOISTURE AND INSTABILITY INCREASE OVER THE AREA. THE MAIN THREAT
WILL BE NORTH OF HOUSTON FROM COLLEGE STATION TO HUNTSVILLE IN THE
MORNING BUT COULD AFFECT THE METRO AREA IN THE AFTERNOON. RAIN
COOLED OUTFLOW FROM THE LINE OF STORMS COULD INITIATE ADDITIONAL
DEVELOPMENT OVER THE AREA. GUSTY WINDS AND SMALL HAIL SHOULD BE
THE MAIN THREATS WITH BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THIS WEEK. SOME STORMS MAY BECOME STRONG BUT SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

GMZ330-335-350-355-370-375-071000-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
458 AM CDT MON OCT 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Oct 6, 1:28 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
128 PM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     FUNNEL CLOUD     6 S BAY CITY            28.89N  95.96W
10/06/2014                   MATAGORDA          TX   EMERGENCY MNGR

            BRIEF FUNNEL CLOUD SIGHTED AT 110 PM AT HIGHWAY 60 JUST
            SOUTH OF HIGHWAY 521.

&&

EVENT NUMBER HGX1400229

40
Local storm report, Oct 6, 1:43 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
143 PM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     MARINE TSTM WIND 1 SE SAN LEON           29.48N  94.92W
10/06/2014  M41 MPH          GMZ335             TX   BUOY

            A WIND GUST TO 36 KNOTS WAS MEASURED AT EAGLE POINT.

&&

EVENT NUMBER HGX1400230

PK
Local storm report, Oct 6, 1:45 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
145 PM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     MARINE TSTM WIND 1 SE SAN LEON           29.48N  94.92W
10/06/2014  M41 MPH          GMZ335             TX   BUOY

            A WIND GUST TO 36 KNOTS WAS MEASURED AT EAGLE POINT.

&&

CORRECTED EVENT TIME

EVENT NUMBER HGX1400230

PK
Local storm report, Oct 6, 1:50 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
150 PM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TSTM WND DMG     3 SSW PINEY POINT VILLA 29.72N  95.54W
10/06/2014                   HARRIS             TX   TRAINED SPOTTER

            TWO 3 INCH DIAMETER TREES DOWN NEAR THE INTERSECTION OF
            WEST PARK TOLLWAY AND SOUTH GESSNER.

&&

EVENT NUMBER HGX1400231

PK
Local storm report, Oct 6, 2:32 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
232 PM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND DMG     2 SE SPRING             30.04N  95.36W
10/06/2014                   HARRIS             TX   BROADCAST MEDIA

            *** 1 FATAL *** A TREE FELL DOWN ON TOP OF AN SUV
            CAUSING 1 FATALITY IN THE 4600 BLOCK OF TREASCHWIG ROAD.

&&

EVENT NUMBER HGX1400232

PK
Special weather statement, Oct 6, 2:38 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
238 PM CDT MON OCT 6 2014

TXZ235-236-062030-
JACKSON TX-MATAGORDA TX-
238 PM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MATAGORDA AND
SOUTHEASTERN JACKSON COUNTIES UNTIL 330 PM CDT...

AT 236 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
9 MILE EAST OF COLLEGEPORT...MOVING WEST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. IN
ADDITION...WEAK ROTATION IS NOTED WITH THIS STORM AND FUNNEL CLOUDS
ARE POSSIBLE. SEEK SHELTER IF ONE APPEARS TO DESCEND TO THE GROUND.

LOCATIONS IMPACTED INCLUDE...
COLLEGEPORT AND PALACIOS.

LAT...LON 2862 9621 2864 9623 2870 9618 2875 9618
      2870 9621 2868 9630 2864 9632 2867 9633
      2867 9639 2871 9643 2871 9652 2873 9644
      2869 9640 2869 9639 2872 9639 2873 9641
      2880 9607 2869 9597 2858 9623
TIME...MOT...LOC 1936Z 071DEG 21KT 2870 9613

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 8:04 AM CDTSpecial Weather StatementHGXHouston, Polk, Trinity56 min
Oct 6, 9:03 AM CDTSpecial Weather StatementHGXHouston57 min
Oct 6, 10:52 AM CDTSpecial Weather StatementHGXChambers, Harris, Liberty, Montgomery, San Jacinto83 min
Oct 6, 11:01 AM CDTAreal Flood AdvisoryHGXGalveston, Harris119 min
Oct 6, 11:07 AM CDTSpecial Marine WarningHGX53 min
Oct 6, 11:38 AM CDTSevere Thunderstorm WarningHGXChambers, Harris, Liberty37 min
Oct 6, 11:56 AM CDTAreal Flood AdvisoryHGXHarris64 min
Oct 6, 12:00 PM CDTSpecial Marine WarningHGX90 min
Oct 6, 12:04 PM CDTSevere Thunderstorm WarningHGXHarris26 min
Oct 6, 12:09 PM CDTSevere Thunderstorm WarningHGXChambers, Harris, Liberty21 min
Oct 6, 12:10 PM CDTSpecial Weather StatementHGXChambers, Fort Bend, Galveston, Harris65 min
Oct 6, 12:19 PM CDTSpecial Weather StatementHGXAustin, Waller56 min
Oct 6, 12:21 PM CDTSpecial Weather StatementHGXFort Bend39 min
Oct 6, 12:27 PM CDTAreal Flood AdvisoryHGXChambers, Harris, Liberty2 hr
Oct 6, 12:29 PM CDTAreal Flood AdvisoryHGXHarris2 hr
Oct 6, 12:33 PM CDTAreal Flood AdvisoryHGXBrazoria117 min
Oct 6, 12:44 PM CDTAreal Flood AdvisoryHGXFort Bend, Harris2 hr
Oct 6, 12:56 PM CDTSpecial Weather StatementHGXBrazoria, Fort Bend, Galveston64 min
Oct 6, 1:01 PM CDTSpecial Marine WarningHGX119 min
Oct 6, 1:38 PM CDTSpecial Marine WarningHGX22 min
Oct 6, 1:39 PM CDTSmall Craft AdvisoryHGX81 min
Oct 6, 1:41 PM CDTSpecial Marine WarningHGX49 min
Oct 6, 2:08 PM CDTSpecial Marine WarningHGX112 min
Oct 6, 2:08 PM CDTSpecial Marine WarningHGX112 min
Oct 6, 2:38 PM CDTSpecial Weather StatementHGXMatagorda52 min
Oct 6, 3:52 PM CDTSmall Craft AdvisoryHGX3 hr

Nearby

Tornado Warnings in Texas, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.